Georgia, 2003Flash Flooding in Georgia, July 24, 2003
July 24, 2003 · NWS CHS · 2 events in 2 counties and zones
2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 24, 1:30 PM EST, 1 hour 50 minutes earlier.
Area forecast discussion, Jul 24, 1:30 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
230 PM EDT THU JUL 24 2003
.PUBLIC...
MAIN CONCERN IN THE SHORT TERM IS THE NEWLY GENERATED TROPICAL
DEPRESSION 7 AS IT WORKS ITS WAY UP THE FL/GA COAST OVERNIGHT. VERY
MOIST ATMOS...AMPLE INSTABILITY AND DYNAMICS TRANSLATE TO LIKELY
POPS OVER THE WATERS AND ALONG THE COAST AND HIGH CHANCE POPS
INLAND. SLOW STORM MOTIONS...HIGH PWATS OF AROUND 2 INCHES...AND
SATURATED GROUNDS MEAN THE POSSIBILITY FOR FLASH FLOODING. WILL GO
WITH A FLOOD WATCH THROUGH NOON TOMORROW FOR ENTIRE AREA. AS TD 7
CONTINUES TO MOVE NORTH THROUGH INLAND SC TOMORROW AFTERNOON...WILL
GO WITH CONTINUED LIKELY POPS FOR THE INLAND ZONES DURING THE EARLY
AFTERNOON TAPERING OFF TO HIGH CHANCE IN THE EVENING. ON SUNDAY THE
TD REMNANTS WILL CONTINUES TO MOVE TO THE NORTH...AND WITH THE
ABSENCE OF ANY SIGNIFICANT TRIGGERS...EXPECT A TYPICAL SUMMER DAY
WITH SCATTERED AFTERNOON AND EVENING CONVECTION. MONDAY WILL BRING A
TRANSITION TO A SOUTHWESTERLY FLOW...WHICH WILL REMAIN THROUGHOUT
THE REST OF THE FORECAST PERIOD. THEREFORE WONT VEER TOO FAR AWAY
FROM CLIMATOLOGY BEYOND SUNDAY.
MARINE...AS LONG AS THE FLIGHT INTO TD 7 DOES NOT COME UP WITH ANY
NEW INFORMATION FOR THE 4 PM ISSUANCE...WILL GO WITH SMALL CRAFT
ADVISORIES FOR ALL WATERS FOR TONIGHT WITH 25 KT INCREASING TO 30 KT
FOR GA WATERS AND SRN SC WATERS. WILL PROBABLY GO WITH INCREASING
CONDITIONS TO 20 TO 25 KT FOR THE SC WATERS FROM S SANTEE TO EDISTO
TONIGHT. WILL INCREASE SEAS TO AT LEAST SMALL CRAFT ADVISORY
CONDITIONS...OR 6 FT...FOR THE GA WATERS CLOSER TO THE TRACK OF TD
7. WAITING FOR GRAPHICAL TCM TO DO UPDATED GRIDS. WINDS SHOULD
BECOME SRLY AS THE SYSTEM MOVES N OF THE AREA ON SAT. NO BIG CHANGES
TO FCST FOR NEXT WEEK.
.PRELIMINARY NUMBERS...
CHS 72 86 73 89 74 / 70 60 20 30 20
SAV 71 86 72 90 74 / 70 60 20 30 20
CHL 75 83 77 86 78 / 70 60 20 30 20
NBC 73 86 73 90 74 / 70 60 20 30 20
RBW 71 87 72 92 72 / 50 60 40 30 20
MHP 72 87 73 91 72 / 40 60 40 30 20
.CHS...
GA...FLOOD WATCH FOR ALL ZONES THROUGH NOON SATURDAY.
SMALL CRAFT ADVISORY FOR ALL ZONES.
SC...FLOOD WATCH FOR ALL ZONES THROUGH NOON SATURDAY.
SMALL CRAFT ADVISORY FOR ALL ZONES.
JR/SFHazardous weather outlook, Jul 24, 10:35 AM EST, 4 hours 45 minutes before
AMZ330-350-352-354-370-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-241735-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1135 AM EDT THU JUL 24 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.THUNDERSTORMS...THUNDERSTORMS WILL BE CONFINED TO MAINLY COASTAL
SECTIONS OF SOUTHEASTERN GEORGIA AND SOUTHEASTERN SOUTH CAROLINA.
SOME STORMS WILL PRODUCE HEAVY RAIN...CREATING FLOODING CONDITIONS
IN LOW LYING AND POOR DRAINAGE AREAS.
.RIVER FLOODING...RIVER FLOOD WARNINGS ARE IN EFFECT FOR THE SANTEE
RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND BURTONS FERRY
AND FOR THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO THE
LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.
.RIP CURRENTS...A MODERATE RISK OF RIP CURRENTS EXISTS TODAY FOR THE
BEACHES OF SOUTH COASTAL SOUTH CAROLINA. THIS INFORMATION HAS BEEN
PROVIDED BY LIFEGUARDS IN CHARLESTON COUNTY SOUTH CAROLINA. PLEASE
REFER TO LATEST MARINE WEATHER STATEMENT FOR ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...THE SAVANNAH RIVER AT CLYO AND AT
BURTONS FERRY AND THE EDISTO RIVER AT GIVHANS FERRY. PLEASE REFER TO
THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC INFORMATION.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TO BE REQUIRED TODAY OR
TONIGHT.
In the hours before
Local storm report, Jul 24, 12:03 PM EST, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0103 PM EDT THU JUL 24 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0350 PM 5 N SPRINGFIELD GA WIND DAMAGE
07/23/03 EFFINGHAM POST OFFICE EMPLOYEE
REPORTED LARGE TREE LIMB
DOWN ON HIGHWAY 21.
0300 PM 5 NE REIDSVILLE GA WIND DAMAGE
07/23/03 TATTNALL LARGE TREE LIMBS DOWN ON
HIGHAY 280. REPORTED BY
TATTNALL COUNTY WARNING
POINT.
0300 PM 4 N FIVE POINTS GA WIND DAMAGE
07/23/03 TATTNALL LARGE TREE LIMBS DOWN
ALONG HIGHWAY 121.
REPORTED BY PUBLIC.
PAYSpecial weather statement, Jul 24, 2:22 PM EST, 58 minutes before
SCZ048-241945-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
322 PM EDT THU JUL 24 2003
...STRONG THUNDERSTORMS WILL IMPACT BEAUFORT COUNTY THROUGH 345 PM
EDT...
AT 322 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER DOWLINGWOOD...OR ABOUT 4 MILES
SOUTHWEST OF BEAUFORT...MOVING NORTHEAST AT 30 MPH.
THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
BEAUFORT...TANGLEWOOD...SCOTT...PORT ROYAL...PARRIS ISLAND...LAUREL
BAY...DOWLINGWOOD...CHESTERFIELD...RIVER REACH...BON AIRE AND WALSH
THROUGH 345 PM EDT.
GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.
Local storm report, Jul 24, 2:26 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
0326 PM EDT THU JUL 24 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM SAVANNAH GA FLASH FLOOD
07/24/03 CHATHAM EMERGENCY MANAGEMENT
REPORTS FLOODING OF
DRAYTON...PRESIDENT...AND
HABERSHAM STREETS DOWNTOWN.
PAYFlash Flood, Chatham
- When
- July 24, 3:20 PM EST to 5:30 PM EST
- Where
- Chatham County, Savannah
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 31.974, -81.092 (the zone’s center; the record gives no point)
Thunderstorms dumped an estimated 4 to 6 inches of rain around high tide causing flooding in downtown Savannah. Numerous streets and underpasses were closed due to flooding. Four people were rescued from their cars after driving into water that caused cars to stall.
Flash Flood, Bulloch
- When
- July 24, 5:05 PM EST to 6:00 PM EST
- Where
- Bulloch County, 3 mi NE of Denmark
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.397, -81.743 (the zone’s center; the record gives no point)
Heavy rainfall flooded Denmark-Brooklet Road causing it to be closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in California, July 24, 20031 death · 1 event
- Damaging Winds in Texas, July 24, 2003$80,000 · 60 kt wind · 2 events
- Hail and Damaging Winds in Vermont, July 24, 2003$60,000 · 1 in hail · 3 events
- Lightning Strike in Colorado, July 24, 2003$50,000 · 1 event
- Hail in New York, July 24, 2003$25,000 · 0.88 in hail · 5 events
- Flash Flood in Vermont, July 24, 2003$25,000 · 1 event
- Flash Flood in Vermont, July 24, 2003$25,000 · 1 event
- Damaging Wind in Florida, July 24, 2003$20,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, July 24, 20031 injured · 52 kt wind · 2 events
- Damaging Wind in New York, July 24, 2003$15,000 · 52 kt wind · 1 event
- Cold in Alabama, July 24, 20031 event
- Flash Flood in Pennsylvania, July 24, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373943, 5373944.